Bernoulli

  • Bernoulli
  • Volume 22, Number 2 (2016), 1113-1130.

Excursion probability of Gaussian random fields on sphere

Dan Cheng and Yimin Xiao

Full-text: Open access

Abstract

Let $X=\{X(x)\colon\ x\in\mathbb{S}^{N}\}$ be a real-valued, centered Gaussian random field indexed on the $N$-dimensional unit sphere $\mathbb{S}^{N}$. Approximations to the excursion probability $\mathbb{P}\{\sup_{x\in\mathbb{S}^{N}}X(x)\ge u\}$, as $u\to\infty$, are obtained for two cases: (i) $X$ is locally isotropic and its sample functions are non-smooth and; (ii) $X$ is isotropic and its sample functions are twice differentiable. For case (i), the excursion probability can be studied by applying the results in Piterbarg (Asymptotic Methods in the Theory of Gaussian Processes and Fields (1996) Amer. Math. Soc.), Mikhaleva and Piterbarg (Theory Probab. Appl. 41 (1997) 367–379) and Chan and Lai (Ann. Probab. 34 (2006) 80–121). It is shown that the asymptotics of $\mathbb{P}\{\sup_{x\in\mathbb{S}^{N}}X(x)\ge u\}$ is similar to Pickands’ approximation on the Euclidean space which involves Pickands’ constant. For case (ii), we apply the expected Euler characteristic method to obtain a more precise approximation such that the error is super-exponentially small.

Article information

Source
Bernoulli, Volume 22, Number 2 (2016), 1113-1130.

Dates
Received: January 2014
Revised: June 2014
First available in Project Euclid: 9 November 2015

Permanent link to this document
https://projecteuclid.org/euclid.bj/1447077771

Digital Object Identifier
doi:10.3150/14-BEJ688

Mathematical Reviews number (MathSciNet)
MR3449810

Zentralblatt MATH identifier
1337.60102

Keywords
Euler characteristic excursion probability Gaussian random fields on sphere Pickands’ constant

Citation

Cheng, Dan; Xiao, Yimin. Excursion probability of Gaussian random fields on sphere. Bernoulli 22 (2016), no. 2, 1113--1130. doi:10.3150/14-BEJ688. https://projecteuclid.org/euclid.bj/1447077771


Export citation

References

  • [1] Adler, R.J. (2010). The Geometry of Random Fields, SIAM Classics ed. Philadelphia: SIAM.
  • [2] Adler, R.J. and Taylor, J.E. (2007). Random Fields and Geometry. Springer Monographs in Mathematics. New York: Springer.
  • [3] Adler, R.J., Taylor, J.E. and Worsley, K.J. (2012). Applications of random fields and geometry: Foundations and case studies. In preparation.
  • [4] Andreev, R. and Lang, A. (2014). Kolmogorov–Chentsov theorem and differentiability of random fields on manifolds. Potential Anal. 41 761–769.
  • [5] Auffinger, A. (2011). Random matrices, complexity of spin glasses and heavy tailed processes. Ph.D. thesis, New York Univ., ProQuest LLC, Ann Arbor, MI.
  • [6] Cabella, P. and Marinucci, D. (2009). Statistical challenges in the analysis of cosmic microwave background radiation. Ann. Appl. Stat. 3 61–95.
  • [7] Chan, H.P. and Lai, T.L. (2006). Maxima of asymptotically Gaussian random fields and moderate deviation approximations to boundary crossing probabilities of sums of random variables with multidimensional indices. Ann. Probab. 34 80–121.
  • [8] Cheng, D. and Schwartzman, A. (2015). Distribution of the height of local maxima of Gaussian random fields. Extremes. To appear. Available at arXiv:1307.5863.
  • [9] Du, J., Ma, C. and Li, Y. (2013). Isotropic variogram matrix functions on spheres. Math. Geosci. 45 341–357.
  • [10] Estrade, A. and Istas, J. (2010). Ball throwing on spheres. Bernoulli 16 953–970.
  • [11] Gangolli, R. (1967). Positive definite kernels on homogeneous spaces and certain stochastic processes related to Lévy’s Brownian motion of several parameters. Ann. Inst. H. Poincaré Sect. B (N.S.) 3 121–226.
  • [12] Genovese, C.R., Miller, C.J., Nichol, R.C., Arjunwadkar, M. and Wasserman, L. (2004). Nonparametric inference for the cosmic microwave background. Statist. Sci. 19 308–321.
  • [13] Gneiting, T. (2013). Strictly and non-strictly positive definite functions on spheres. Bernoulli 19 1327–1349.
  • [14] Hansen, L.V., Thorarinsdottir, T.L., Gneiting, T. and Richards, D. (2015). Lévy particles: Modelling and simulating star-shaped random sets. Adv. Appl. Probab. To appear.
  • [15] Hitczenko, M. and Stein, M.L. (2012). Some theory for anisotropic processes on the sphere. Stat. Methodol. 9 211–227.
  • [16] Huang, C., Zhang, H. and Robeson, S.M. (2011). On the validity of commonly used covariance and variogram functions on the sphere. Math. Geosci. 43 721–733.
  • [17] Istas, J. (2005). Spherical and hyperbolic fractional Brownian motion. Electron. Commun. Probab. 10 254–262 (electronic).
  • [18] Istas, J. (2006). Karhunen–Loève expansion of spherical fractional Brownian motions. Statist. Probab. Lett. 76 1578–1583.
  • [19] Jones, R.H. (1963). Stochastic processes on a sphere. Ann. Math. Statist. 34 213–218.
  • [20] Jun, M. (2011). Non-stationary cross-covariance models for multivariate processes on a globe. Scand. J. Stat. 38 726–747.
  • [21] Jun, M. and Stein, M.L. (2007). An approach to producing space-time covariance functions on spheres. Technometrics 49 468–479.
  • [22] Jun, M. and Stein, M.L. (2008). Nonstationary covariance models for global data. Ann. Appl. Stat. 2 1271–1289.
  • [23] Lang, A. and Schwab, C. (2013). Isotropic Gaussian random fields on the sphere: Regularity, fast simulation, and stochastic partial differential equations. Preprint. Available at arXiv:1305.1170.
  • [24] Ma, C. (2012). Stationary and isotropic vector random fields on spheres. Math. Geosci. 44 765–778.
  • [25] Marinucci, D. and Peccati, G. (2011). Random Fields on the Sphere: Representation, Limit Theorems and Cosmological Applications. London Mathematical Society Lecture Note Series 389. Cambridge: Cambridge Univ. Press.
  • [26] Marinucci, D. and Vadlamani, S. (2013). High-frequency asymptotics for Lipschitz–Killing curvatures of excursion sets on the sphere. Preprint. Available at arXiv:1303.2456.
  • [27] Mikhaleva, T.L. and Piterbarg, V.I. (1997). On the distribution of the maximum of a Gaussian field with constant variance on a smooth manifold. Theory Probab. Appl. 41 367–379.
  • [28] Obukhov, A.M. (1947). Statistically homogeneous fields on a sphere. Uspekhi Math. Nauk 2 196–198.
  • [29] Oh, H.-S. and Li, T.-H. (2004). Estimation of global temperature fields from scattered observations by a spherical-wavelet-based spatially adaptive method. J. R. Stat. Soc. Ser. B. Stat. Methodol. 66 221–238.
  • [30] Park, M.G. and Sun, J. (1998). Tests in projection pursuit regression. J. Statist. Plann. Inference 75 65–90.
  • [31] Pickands, J. III (1969). Upcrossing probabilities for stationary Gaussian processes. Trans. Amer. Math. Soc. 145 51–73.
  • [32] Piterbarg, V.I. (1996). Asymptotic Methods in the Theory of Gaussian Processes and Fields. Translations of Mathematical Monographs 148. Providence, RI: Amer. Math. Soc.
  • [33] Potthoff, J. (2010). Sample properties of random fields III: Differentiability. Commun. Stoch. Anal. 4 335–353.
  • [34] Qualls, C. and Watanabe, H. (1973). Asymptotic properties of Gaussian random fields. Trans. Amer. Math. Soc. 177 155–171.
  • [35] Schoenberg, I.J. (1942). Positive definite functions on spheres. Duke Math. J. 9 96–108.
  • [36] Soubeyrand, S., Enjalbert, J. and Sache, I. (2008). Accounting for roughness of circular processes: Using Gaussian random processes to model the anisotropic spread of airborne plant disease. Theoret. Population Bio. 73 92–103.
  • [37] Stein, M.L. (2007). Spatial variation of total column ozone on a global scale. Ann. Appl. Stat. 1 191–210.
  • [38] Sun, J. (1991). Significance levels in exploratory projection pursuit. Biometrika 78 759–769.
  • [39] Sun, J. (1993). Tail probabilities of the maxima of Gaussian random fields. Ann. Probab. 21 34–71.
  • [40] Sun, J. (2001). Multiple comparisons for a large number of parameters. Biom. J. 43 627–643.
  • [41] Szegő, G. (1975). Orthogonal Polynomials, 4th ed. Providence, RI: Amer. Math. Soc.
  • [42] Tebaldi, C. and Sansó, B. (2009). Joint projections of temperature and precipitation change from multiple climate models: A hierarchical Bayesian approach. J. Roy. Statist. Soc. Ser. A 172 83–106.
  • [43] Yadrenko, A.M. (1983). Spectral Theory of Random Fields. New York: Optimization Software.
  • [44] Yaglom, A.M. (1961). Second-order homogeneous random fields. In Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. II 593–622. Berkeley, CA: Univ. California Press.
  • [45] Zuo, Y. (2003). Projection-based depth functions and associated medians. Ann. Statist. 31 1460–1490.